Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 7 (2011), 055, 9 pages      arXiv:1106.1495
Contribution to the Special Issue “Symmetry, Separation, Super-integrability and Special Functions (S4)”

Pohozhaev and Morawetz Identities in Elastostatics and Elastodynamics

Yuri Bozhkov a and Peter J. Olver b
a) Instituto de Matemática, Estatistica e Computação Científica - IMECC, Universidade Estadual de Campinas - UNICAMP, Rua Sérgio Buarque de Holanda, 651, 13083-859 - Campinas - SP, Brasil
b) School of Mathematics, University of Minnesota, Minneapolis, MN 55455, USA

Received February 01, 2011, in final form June 02, 2011; Published online June 08, 2011

We construct identities of Pohozhaev type, in the context of elastostatics and elastodynamics, by using the Noetherian approach. As an application, a non-existence result for forced semi-linear isotropic and anisotropic elastic systems is established.

Key words: Pohozhaev identity; Navier's equations; Noether's theorem.

pdf (325 kb)   tex (14 kb)


  1. Bourguignon J.-P., Ezin J.-P., Scalar curvature functions in a conformal class of metrics and conformal transformations, Trans. Amer. Math. Soc. 301 (1987), 723-736.
  2. Bozhkov Y., Freire I.L., Special conformal groups of a Riemannian manifold and Lie point symmetries of the nonlinear Poisson equation, J. Differential Equations 249 (2010), 872-913, arXiv:0911.5292.
  3. Bozhkov Y., Mitidieri E., The Noether approach to Pohozhaev's identities, Mediterr. J. Math. 4 (2007), 383-405.
  4. Bozhkov Y., Mitidieri E., Lie symmetries and criticality of semilinear differential systems, SIGMA 3 (2007), 053, 17 pages, math-ph/0703071.
  5. Bozhkov Y., Mitidieri E., Conformal Killing vector fields and Rellich type identities on Riemannian manifolds. I, in Geometric Methods in PDE's, Lect. Notes Semin. Interdiscip. Mat., Vol. 7, Semin. Interdiscip. Mat. (S.I.M.), Potenza, 2008, 65-80.
  6. Bozhkov Y., Mitidieri E., Conformal Killing vector fields and Rellich type identities on Riemannian manifolds. II, Mediterr. J. Math., to appear, arXiv:1012.2993.
  7. Delanoë P., Robert F., On the local Nirenberg problem for the Q-curvatures, Pacific J. Math. 231 (2007), 293-304, math.DG/0601732.
  8. Dolbeault J., Stanczy R., Non-existence and uniqueness results for supercritical semilinear elliptic equationss, Ann. Henri Poincaré 10 (2010), 1311-1333, arXiv:0901.0224.
  9. Druet O., From one bubble to several bubbles: the low-dimensional case, J. Differential Geom. 63 (2003), 399-473.
  10. Gurtin M.E., The linear theory of elasticity, in Handbuch der Physik, Vol. VIa/2, Editor C. Truesdell, Springer-Verlag, New York, 1972, 1-295.
  11. Knops R.J., Stuart C.A., Quasiconvexity and uniqueness of equilibrium solutions in nonlinear elasticity, Arch. Rational Mech. Anal. 86 (1984), 233-249.
  12. Mitidieri E., A Rellich identity and applications, Rapporti Interni No 25, Univ. Udine, 1990, 35 pages.
  13. Mitidieri E., A Rellich type identity and applications, Comm. Partial Differential Equations 18 (1993), 125-151.
  14. Morawetz C.S., Notes on time decay and scattering for some hyperbolic problems, Regional Conference Series in Applied Mathematics, no. 19, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975.
  15. Muskhelishvili N.I., Some basic problems of the mathematical theory of elasticity. Fundamental equations, plane theory of elasticity, torsion and bending, Noordhoff, Groningen, 1953.
  16. Noether E., Invariante Variationsprobleme, Nachr. Konig. Gesell. Wissen. Göttingen, Math.-Phys. Kl. (1918), 235-257.
  17. Olver P.J., Conservation laws in elasticity. I. General results, Arch. Rat. Mech. Anal. 85 (1984), 111-129.
  18. Olver P.J., Conservation laws in elasticity. II. Linear homogeneous isotropic elastostatics, Arch. Rat. Mech. Anal. 85 (1984), 131-160, Errata, Arch. Rat. Mech. Anal. 102 (1988), 385-387.
  19. Olver P.J., Applications of Lie groups to differential equations, 2nd ed., Graduate Texts in Mathematics, Vol. 107, Springer-Verlag, New York, 1993.
  20. Pohozhaev S.I., On the eigenfunctions of the equation Δuf(u)=0, Dokl. Akad. Nauk SSSR 165 (1965), 36-39 (English transl.: Soviet Math. Dokl. 6 (1965), 1408-1411).
  21. Pohozhaev S.I., On eigenfunctions of quasilinear elliptic problems, Mat. Sb. 82 (1970), 192-212 (English transl.: Math. USSR Sbornik 11 (1970), 171-188).
  22. Pucci P., Serrin J., A general variational identity, Indiana Univ. Math. J. 35 (1986), 681-703.
  23. Reichel W., Uniqueness theorems for variational problems by the method of transformation groups, Lecture Notes in Mathematics, Vol. 1841, Springer-Verlag, Berlin, 2004.
  24. Rellich F., Darstellung der Eigenverte von Δuu=0 durch ein Randintegral, Math. Z. 46 (1940), 635-636.
  25. Rellich F., Halbbeschränkte Differentialoperatoren höherer Ordnung, in Proceedings of the International Congress of Mathematicians (Amsterdam, 1954), Vol. III, Erven P. Noordhoff N.V., Groningen; North-Holland Publishing Co., 1956, 243-250.
  26. Schaaf R., Uniqueness for semilinear elliptic problems: supercritical growth and domain geometry, Adv. Differential Equations 5 (2000), 1201-1220.
  27. Schmitt K., Positive solutions of semilinear elliptic boundary value problems, in Topological Methods in Differential Equations and Inclusions (Montreal, PQ, 1994), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 472, Kluwer Acad. Publ., Dordrecht, 1995, 447-500.
  28. Schoen R.M., Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, in Topics in Calculus of Variations (Montecatini Terme, 1987), Lecture Notes in Math., Vol. 1365, Springer, Berlin, 1989, 120-154.
  29. Strauss W.A., Nonlinear invariant wave equations, in Invariant Wave Equations, Editors G. Velo and A.S. Wightman, Lecture Notes in Physics, Vol. 73, Springer-Verlag, New York, 1978, 197-249.
  30. Strauss W.A., Nonlinear wave equations, CBMS Regional Conference Series, Vol. 73, Amer. Math. Soc., Providence, R.I., 1989.
  31. van der Vorst R.C.A.M., Variational identities and applications to differential systems, Arch. Rat. Mech. Anal. 116 (1991), 375-398.

Previous article   Next article   Contents of Volume 7 (2011)